Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 106, NWS Las Vegas, NV

September 7, 2017Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 7, 2017, 5:19 PM PDT for Clark County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2017, 5:19 PM PDT (00:19 UTC)
Expired
Sep 7, 2017, 8:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 129 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
3174 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

044 
WGUS55 KVEF 080019
FFWVEF
NVC003-080315-
/O.NEW.KVEF.FF.W.0106.170908T0019Z-170908T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
519 PM PDT THU SEP 7 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Clark County in southern Nevada...

* Until 815 PM PDT

* At 515 PM PDT, Doppler radar indicated multiple thunderstorms 
  producing heavy rain south of Bunkerville and Mesquite. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Riverside Road, Bunkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3679 11409 3662 11405 3658 11414 3668 11430
      3674 11423

$$

JS
2 follow-up statements
504 
WGUS75 KVEF 080147
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
647 PM PDT THU SEP 7 2017

NVC003-080315-
/O.CON.KVEF.FF.W.0106.000000T0000Z-170908T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
647 PM PDT THU SEP 7 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR
NORTHEASTERN CLARK COUNTY...

At 645 PM PDT, thunderstorms have diminished however flooding on 
Riverside Road will be possible through 830 PM.

Some locations that could experience flooding include...
Riverside Road, Bunkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3679 11409 3662 11405 3658 11414 3668 11430
      3674 11423

$$

JS
198 
WGUS75 KVEF 080309
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
809 PM PDT THU SEP 7 2017

NVC003-080319-
/O.EXP.KVEF.FF.W.0106.000000T0000Z-170908T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
809 PM PDT THU SEP 7 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN CLARK COUNTY WILL EXPIRE
AT 815 PM PDT...

Heavy rain had ended in the area south of Mesquite, and flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3679 11409 3662 11405 3658 11414 3668 11430
      3674 11423

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 3:20 PM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 7, 3:20 PM PDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
320 PM PDT Thu Sep 7 2017

.SYNOPSIS...Moisture is expected to increase Friday through
Sunday leading to more widespread showers and thunderstorms over
portions of the southern Great Basin and Mojave Desert. Temperatures
will cool to below normal readings Friday and Saturday with the
additional cloud cover.
&&

.SHORT TERM...tonight through Sunday.

Moisture and instability over the eastern half of the forecast area
has led to scattered showers and thunderstorms over Mohave, Clark
and San Bernardino Counties this afternoon. The strongest storms are
occurring over portions of eastern San Beranrdino and Clark counties
where strong wind gusts have been an issue. DCAPES are generally
around 1700 J/KG and we have seen several microbursts in the area.
With ongoing outflow boundaries we may see storms continue through
the evening before dissipating late.

Upper low off the central California coast will move inland
overnight and the associated trough will help pull low level
monsoonal moisture northward early Friday. This moisture is expected
to increase through the afternoon and into Saturday. Dynamics
associated with low combined with increasing instability will lead
to more widespread thunderstorms over Mohave, Clark, Lincoln,
southern Nye, and eastern San Bernardino Counties Friday and
Saturday. A sharp moisture/instability boundary stretching from
roughly western Lincoln down through eastern San Bernardino County
should keep things dry to the west, but storms along this boundary
could become more organized. With the increased moisture and
potential for training storms, heavy rain and long duration rainfall
could be an issue. Have gone ahead and issued a flash flood watch
for those aforementioned areas starting mid Friday morning and
continuing into Monday morning.

Moisture will remain on Sunday, but the upper low that moved inland
over central California will retrograde and the moisture boundary is
expected to shift further west. This could bring more of the heavy
rain and thunderstorms to western San Bernardino and Inyo Counties
Sunday. At this time will not issue any statements for those areas,
but as we get close a Watch may be needed.

.LONG TERM...Monday through Thursday.

Lingering chances for thunderstorms, though lower than Saturday,
will remain over much of the forecast area Sunday as moisture wraps
around the closed low off the southern California Coast. Although
moisture decreases, there will be broad diffluence over much of the
forecast area and more surface heating to support thunderstorm
development. There is good agreement among the GFS and ECMWF that a
drier southwest flow will spread over the region Monday through
Wednesday as the closed low slowly lifts toward central California
then moves inland. The ECMWF depicts a deep broad trough diving out
of the Pacific Northwest that looks like will scour all moisture out
of the region by Thursday along with a noteworthy cooling trend. If
this plays out, it will be the end of monsoon season about on
schedule with the transition to a fall pattern as troughs drop down
from the northwest.

&&

.AVIATION...For McCarran...Afternoon thunderstorms will subside and
gusty south winds will subside and favor the usual southwest
overnight. By late tomorrow morning, southeast winds will kick in,
bringing a push of monsoon moisture and thunderstorms to the region.
Training thunderstorms will be possible much of the day into
overnight, capable of producing gusty winds and very heavy rain.
Ceilings may come down to below 10 kft under thunderstorms.

For the rest of southern Nevada, northwest Arizona and southeast
California...Increasing moisture will bring increasing thunderstorm
chances and lowering ceilings across much of the region, especially
along the Colorado River Valley. Storms are likely to be more
widespread by the evening, with gusty winds and heavy rain the main
threats. Ceilings look to fall to or under 10 kft under
thunderstorms.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Gorelow
LONG TERM....Adair
AVIATION.....Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:43 AM PDTAreal Flood AdvisoryVEFClark3 hr
Sep 8, 5:40 AM PDTAreal Flood AdvisoryVEFClark3 hr
Sep 8, 8:50 AM PDTAreal Flood AdvisoryVEFClark3 hr
Sep 8, 1:24 PM PDTFlash Flood WarningVEFClark, Nye3 hr
Sep 8, 4:02 PM PDTFlash Flood WarningVEFClark4 hr
Sep 8, 4:25 PM PDTSevere Thunderstorm WarningVEFClark50 min

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.